August 1, 2013 — Tylenol (acetaminophen) has been associated with rare, life-threatening skin reactions in a Drug Safety Communication from the U.S. Food and Drug Administration (FDA). The agency cited studies in which patients developed skin reactions on Tylenol, recovered after stopping Tylenol, and worsened after re-starting Tylenol.
The FDA cautions that the skin reactions are rare — 107 cases were reported over the last 40 years, including 67 people who required hospitalization and 12 deaths. Most of the cases (91) involved Stevens-Johnson Syndrome (SJS), a life-threatening skin reaction in which the uppermost layers of skin detach and peel away from the body.
The FDA is requiring new warnings about the risk of skin reactions to the label on Tylenol. They are also working to change the label on hundreds of over-the-counter products containing acetaminophen.
People who develop skin reactions while taking acetaminophen should seek emergency medical attention. Symptoms of a serious skin reaction may include flu-like symptoms (cough, headache, malaise, etc.), followed by a burning rash, blisters, lesions, and extensive damage to the epidermis (uppermost layer of skin).
Long-term complications of a skin reaction from Tylenol may include permanent scarring, changes to skin color, blindness, and organ damage.
Despite these serious risks, the FDA says it does not want anyone to worry. According to Dr. Sharon Herz, deputy director of the FDA Division of Anesthesia, Analgesia and Addiction:
“This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications. … It is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal.”
Tylenol skin reactions can include:
- Stevens-Johnson Syndrome (SJS)
- Toxic Epidermal Necrolysis (TEN)
- Acute Generalized Exanthematous Pustulosis (AGEP)